Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


GOSH!! I'm soooo tired!!
Mar 3, 2004

Do you have any suggestions for combatting hiv/hepc related fatigue? I gotta get up and moving again! Can't stand being so tired all the time!

Response from Dr. Frascino

Hello,

In the immortal words of Joni Mitchell, "Don't it always seem to go, you don't know what you got till it's gone?" She may not have been singing about HIV-related fatigue, but it certainly seems applicable to me! Did you know that fatigue is the most common complaint of us "virally enhanced" individuals? And you have double trouble not just one chronic viral infection (HIV), but two (HIV + hepatitis C). This can be a double whammy on your strive-and-thrive get-up-and-go.

First off, I'd suggest you review the archives of this forum. I have written extensively on the variety of common causes that could be contributing to your HIV-related fatigue. As it turns out, fatigue, in the setting of HIV (and hepatitis C, too) is often a multifactorial problem. That means there are often two or more causes working simultaneously to make you feel wiped out. Your first step is to talk with your HIV specialist and review the potential causes of your fatigue, including:

1. Anemia

2. Inappropriate attention to diet, rest, sleep

3. Medication side effects

4. Unrecognized infections

5. Hormonal problems

6. Psychological problems

7. HIV itself.

As I mentioned above, you can read my comments about these and other potential causes in the archives. In addition, you'll need to check with your physician about your hepatitis C to see how sick your liver is. A biopsy can gauge the degree of scarring and guide treatment. The best treatment for hepatitis C is pegylated interferon plus ribavirin. Interferon can cause side effects, such as depression and "the flu from hell." Ribavirin often causes anemia. Anemia is often associated with fatigue. On the upside is the fact that the liver is an awesome regenerator, but you'll need to treat it right. That means no booze, heroin, or other substance abuse that might further damage it.

In your particular case of significant fatigue in the setting of HIV and hepatitis C co-infection, I would be particularly concerned about anemia. Check your hemoglobin level. If you are below the lower limit of normal for women, 12 g/dL (14 g/dL for men), then work with your doctors to find out why. Is it the ribavirin used to treat hepatitis C or perhaps AZT used to treat HIV, HIV itself, nutritional deficiencies, etc? Treatment of the anemia will depend on the cause. Iron supplementation for iron deficiency anemia, for instance. Or Procrit for drug-induced anemia (ribavirin, AZT, cancer chemotherapy) or anemia of chronic disease (HIV itself). Procrit is a medication that stimulates the body to make additional new red blood cells, thereby improving anemia-associated fatigue.

So, in the words of another immortal entertainer (Lucille Ball), you want to be one of "those happy peppy people who don't pop out at parties." To do so, you'll need to be aggressive at chopping away (i.e. evaluating and treating) all the things that are causing your fatigue. How aggressive do you need to be? Well, that leads me to my last immortal quote (Mommie Dearest): "Tina, bring me the ax!"

Good luck. Write back with more details if you need additional advice. (Hmmm, I've just used quotes from Joni Mitchell, Joan Crawford, and Lucille Ball all in the same response)

Dr. Bob


Previous
Lipoatrophy
Next
How can i not be infected ?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement